Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Blacksburg, VA

May 6, 2024Amherst County, Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 6, 2024, 4:43 PM EDT for Amherst County, Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2024, 4:43 PM EDT (20:43 UTC)
Expired
May 6, 2024, 7:48 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, Bedford County, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS51 KRNK 062043
FFWRNK
VAC009-019-070245-
/O.NEW.KRNK.FF.W.0007.240506T2043Z-240507T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
443 PM EDT Mon May 6 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  West Central Amherst County in central Virginia...
  Northeastern Bedford County in south central Virginia...

* Until 1045 PM EDT Monday.

* At 443 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 2 to 4 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Big Island...                      Coleman Falls...
  Sedalia...                         Naola...

This includes the following streams and drainages...
  Big Otter River, James River, Elk Creek, Indian Run, Hurricane 
  Creek, Buck Branch, Ivy Creek and Chestnut Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3748 7955 3761 7934 3751 7922 3737 7946

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

RS
1 follow-up statement
288 
WGUS71 KRNK 062348
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
748 PM EDT Mon May 6 2024

VAC009-019-062358-
/O.CAN.KRNK.FF.W.0007.000000T0000Z-240507T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Amherst VA-Bedford VA-
748 PM EDT Mon May 6 2024

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL AMHERST AND 
NORTHEASTERN BEDFORD COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3748 7955 3761 7934 3751 7922 3737 7946

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:12 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 6, 2:12 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
212 PM EDT Mon May 6 2024

.SYNOPSIS...
An upper level trough of low pressure, over the lower Ohio
and Tennessee Valleys, will move east and across the mid
Atlantic Region through tonight. This will result in the
formation of scattered to numerous showers and thunderstorms
this afternoon and evening. Storms this afternoon and evening may
contain heavy rain and small hail. The weather pattern will
remain unsettled for much of the upcoming week with a daily
threat of afternoon and evening thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM EDT Monday...

Key Messages:

1. Scattered showers and thunderstorms today through this evening.
2. Main hazards today are locally heavy rain that may produce
flash flooding, and small hail.
3. Showers and thunderstorms again Tuesday afternoon and
evening, with some potential to be severe.

A mid level shortwave crosses the area late tonight, as a low
surface tracks along a boundary oriented roughly northeast to
southwest across the Ohio Valley. Showers and thunderstorms
are already developing in west along and west of the Blue Ridge
today. Expect coverage to increase through this afternoon and
evening, as the shortwave approaches and as instability over the
area increases with daytime heating. Precipitable water on this
morning's sounding was 1.15 inches, which is above the 90th
percentile relative to climatology for today. Forecast soundings
for this evening show an increase in PWATs, anywhere from 1.25
inches to 1.55 inches, depending on the high res model. Thus,
there is strong potential for locally heavy rainfall with any
of the storms today, which could lead to flash flooding,
especially in urban and low lying areas. Coverage of storms will
decrease after sunset with the loss of solar heating, and any
lingering showers should dissipate by midnight.

Weak mid and upper level ridging builds into the area briefly
tomorrow, and the warm front lifts northward into the lower Great
Lakes. Another shortwave will move through the upper Midwest ahead
of a deep upper low over the northern Plains Tuesday, which will
trigger some showers and thunderstorms over the Mid Atlantic and
Ohio Valley again later in the day. While the ridging aloft
will help to suppress a widespread severe threat, less cloud
cover tomorrow will result in more instability, and deep layer
shear will be sufficient enough to support more organized
convection, with a marginal threat for damaging wind and severe
hail. The stronger storms look to be mainly west of the
mountains on Tuesday, closer to the better dynamics, and where
terrain can add an additional source of lift.

Temperatures will be in the mid to upper 70s in the west and
around 80 in the east. Tuesday will be a few degrees warmer.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 130 PM EDT Monday...

Key Messages:

   - Increasing flash flood threat
   - Periods of numerous showers and thunderstorms

Short range starts with south west flow between large upper low over
the Northern Plains and upper ridging over the western
Atlantic. Then by Thursday a long wave troughing digs over the
eastern United States. The upper trough axis moves the coast for
Sunday and Monday.

At the surface the main cold front will cross the area Thursday.
Temperatures remain above normal ahead of the front, especially
overnight. Precipitable water values remain just above two
standard deviations above normal ahead of the front through
Thursday as forecast by the North American Ensemble. Plus
multiple days of numerous thunderstorms will steadily saturate
the soil leading to a higher probability of flooding by
Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 130 PM EDT Sunday...

Key Messages:

  - Temperatures cool off
  - Daily threat of thunderstorms continues

Overall synoptic scale pattern during this time frame features broad
troughing in the eastern United States and lower 5000 MB heights. No
particular focus to aid in development of precipitation but region
remains cooler than earlier in the week, but warm enough for a daily
chance of afternoon and evening showers and thunderstorms. For now,
enough of a break from the deep moisture to the forecast for Monday
dry.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Showers and thunderstorms are ongoing along and west of the Blue
Ridge, and a few in the Piedmont and Southside VA. Coverage of
showers and storms will increase through this afternoon and
evening, but decreasing after sunset with the loss of daytime
heating. Some showers may linger in the west overnight. Locally
heavy rain and gusty winds are possible in the vicinity of the
showers and storms. Mainly southwesterly flow will keep the
storms moving generally southwest to northeast through the rest
of the day.

Clouds will linger through the overnight and into Tuesday
morning, sub-VFR ceilings expected again. Reductions in
visibilities are possible with the development of patchy fog
overnight and through Tuesday morning. Ceilings will be variable
through at least midday Tuesday, but improve to VFR for much of
the area by Tuesday afternoon.

Showers and thunderstorms are expected again Tuesday afternoon,
towards the end of the current TAF period ending at 18Z. There
is a marginal risk for strong wind gusts and hail with the
thunderstorms Tuesday afternoon.

Forecast confidence is average.

Extended Aviation Outlook...

Unsettled weather is expected for much of the upcoming week.
Daily threat of SHRA/TSRA through Friday. This will bring
periods of MVFR/IFR ceilings and visibilities at times. Winds
through Wednesday will favor a SW direction and may be gusty at
times.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AS/PM
NEAR TERM...AS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AS/PM
Hazardous weather outlook, May 6, 4:16 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
416 PM EDT Mon May 6 2024

NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-072030-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-Mercer-
416 PM EDT Mon May 6 2024

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
a slight risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially on Tuesday.

NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-
WVZ043-044-507-508-072030-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
416 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a marginal risk for thunderstorms with excessive
rainfall through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe thunderstorms Tuesday and
a slight risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially on Tuesday.

In the hours before

Special weather statement, May 6, 1:08 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
108 PM EDT Mon May 6 2024

VAZ010-011-WVZ042-061730-
Giles VA-Bland VA-Mercer WV-
108 PM EDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHWESTERN GILES...NORTHEASTERN BLAND AND SOUTHEASTERN MERCER
COUNTIES THROUGH 130 PM EDT...

At 107 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Willowton to Kimberling. Movement was northeast
at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Narrows...
Peterstown...
Rich Creek...
Glen Lyn...
Mechanicsburg...
Willowton...
and Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain, at the rate of two to three inches per hour,
will quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3738 8090 3739 8083 3740 8080 3740 8079
      3738 8077 3715 8095 3713 8108
TIME...MOT...LOC 1707Z 240DEG 20KT 3734 8089 3716 8104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DS
Special weather statement, May 6, 1:52 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT Mon May 6 2024

NCZ002-003-VAZ013-015-016-061815-
Surry NC-Alleghany NC-Grayson VA-Pulaski VA-Carroll VA-
152 PM EDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN PULASKI...CENTRAL CARROLL
AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE
CITY OF GALAX THROUGH 215 PM EDT...

At 149 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Allisonia to near Woodlawn to Cumberland
Knob. Movement was northeast at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Allisonia...
Lambsburg...
Cumberland Knob...
and Sylvatus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain, with rates up to two to four inches per hour,
will quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning. These storms will impact Interstate-77 between the
state line and the Hillsville area.

&&

LAT...LON 3673 8091 3686 8080 3688 8074 3690 8076
      3694 8073 3702 8056 3699 8054 3697 8055
      3694 8060 3693 8064 3689 8060 3678 8068
      3653 8072 3646 8097
TIME...MOT...LOC 1749Z 235DEG 20KT 3694 8067 3672 8085 3652 8091

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DS
Special weather statement, May 6, 3:25 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT Mon May 6 2024

VAZ044-058-062000-
Halifax VA-Pittsylvania VA-
325 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES THROUGH
400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ringgold, or 9 miles southeast of Blairs, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Elmo...
and Ringgold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3655 7928 3662 7934 3688 7902 3666 7884
TIME...MOT...LOC 1924Z 237DEG 22KT 3663 7923

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, May 6, 3:45 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Mon May 6 2024

VAZ022-023-062015-
Botetourt VA-Roanoke VA-
345 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF
SALEM AND THE CITY OF ROANOKE THROUGH 415 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
Catawba...
Laymantown...
and Daleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3752 7993 3733 7981 3731 7985 3730 7984
      3728 7985 3725 7985 3717 8005 3738 8016
      3742 8008 3745 8004
TIME...MOT...LOC 1945Z 243DEG 8KT 3734 8004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Special weather statement, May 6, 4:32 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT Mon May 6 2024

VAZ034-035-062100-
Amherst VA-Bedford VA-
432 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN BEDFORD AND SOUTHWESTERN AMHERST COUNTIES THROUGH 500 PM
EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sedalia, or near Big Island, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain will quickly reduce
         visibility and result in ponding of water on roadways

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Island...
Coleman Falls...
Boonsboro...
Pleasant View...
Snowden...
Sedalia...
and Naola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3746 7915 3746 7918 3747 7920 3745 7924
      3743 7957 3750 7956 3749 7954 3755 7948
      3755 7947 3757 7943 3758 7945 3760 7945
      3766 7927
TIME...MOT...LOC 2031Z 248DEG 12KT 3752 7945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:08 PM EDTSpecial Weather StatementRNKGiles22 min
May 6, 1:30 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
May 6, 1:52 PM EDTSpecial Weather StatementRNKCarroll, City of Galax23 min
May 6, 2:28 PM EDTFlood WatchRNKBland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more3 hr
May 6, 3:25 PM EDTSpecial Weather StatementRNKHalifax35 min
May 6, 3:45 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem30 min
May 6, 4:32 PM EDTSpecial Weather StatementRNKAmherst28 min

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.